Ask a doctor

Restylane and Ridges Under the Eyes?

I have gotten restylane injections for the last three years in the tear trough area. Recently I developed half-moon ridges under both eyes. My doctor thought injecting more would fix the problem. He did this twice and it did not help. First, what is the cause of this problem - too much restylane, scar tissue, or poor technique by the doctor; and how can I get rid of the ridges?

Doctor Answers (16)

Ridges Under the Eyes after Restylane Injection

+2

As the other physicians have stated, it is possible that the injections were too superficial. However, it is difficult to assess without seeing you in person or reviewing photos. If this problem is a result of where the Restylane was placed, the filler can be easily removed with hyaluronidase injection. I would recommend returning to your injector for further assessment.


Bellevue Facial Plastic Surgeon
4.0 out of 5 stars 37 reviews

Restylane and ridges under the eyes?

+1

The problem you are having could be due to having too much product injected or poor technique when performing the injections. If filler is the cause of the ridges, it can be dissolved with the enzyme hyaluronidase. I would recommend following up with your provider and asking him or her about this option. 

Paul S. Nassif, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

Restylane for the tear trough

+1

Sorry to hear about the issue you experienced following treatment with Restylane. In general, the side effects of Restylane may include:

1) Redness
2) Swelling
3) Light bruising
4) Tenderness around the injection site
5) Lumps and/or irregularities

I would really need to see photos in order to provide you with the best advice. The irregularities you are experiencing could be due to too much filler, improper placement of the filler, or poor technique. If the ridges are due to filler, they can be eliminated by dissolving the filler with the enzyme hyaluronidase. If they are due to something else, like fat, then a surgical procedure may be necessary. Only an exam can tell for sure, and I would advise you to post some photos to start. I hope this helps, and good luck.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 24 reviews

You might also like...

Restylane and tear trough correction

+1

Typically, the ridges you are speaking about may represent some hardening of the product or too superficial a placement of product. Often times this can be corrected by massaging over the area to break-up the excess product or simply injecting hyaluronidase to dissolve away excess product. Good luck.

Scott Trimas, MD
Jacksonville Facial Plastic Surgeon
5.0 out of 5 stars 9 reviews

Restylane product placement in the trear trough

+1

It sounds from your description that too much product was placed in your tear troughs or too high and you have developed these ridges.  I would find an experienced injector and have her inject Hyaluronidase to remove the Restylane from that area.  This should solve your current problem and then you can start all over.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

Restylane and ridges

+1

You should consider posting pictures of the "ridges" you are referring to for better assessment and understanding. You may need to have a second assessment by a different provider and possibly have the product removed.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 144 reviews

Tear trough problems after hyaluronic acid filler

+1

As discussed by the other physicians, the Restylane may have been placed too superficially causing a swelling or ridge under the eye, or may have migrated to the area.  Often there is also a bluish hue if the filler is too superficial.  I would return to see the injecting physician (or another reputable physician if you prefer) to be evaluated.  An injection of hyaluronidase can help to dissolve the filler if necessary.

Alison Stallings, MD
Tarrytown Dermatologic Surgeon

Ridges after Restylane

+1

Restylane rarely causes scar tissue, so I doubt very much that is the case. It could be too much Restylane in the area, or the placement of the Restylane could be either too high or too low. Photos would help to give you a better answer, but an in-person consultation would be even better.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 8 reviews

Ridges under eyes after filler

+1

I believe you have a well described problem which can occur after fillers such as Restylane are injected into the tear trough area. After injection, a "pooch", like the half moon you described is seen under the eye. It is uncertain whether this occures due to improper placement of the filler or from migration of the filler into "pockets". If this is infact what you have, which can  only be determined in person, dissolving the filler with hyaluronidase may help.

Tracy Katz, MD
Houston Dermatologic Surgeon

Under eye issues after fillers

+1

Without an evaluation in person, this question is difficult to answer. You may be experiencing filler that remained too superficially.  If this is the case you can often have it dissolved.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.